Iowa, 2014Blizzard in Iowa, February 20 to 21, 2014
February 20 to 21, 2014 · NWS ARX · 5 events in 5 counties and zones
Northeast Iowa was hit by the second blizzard of the winter on February 20th and 21st as an area of low pressure tracked from southern Kansas to Lake Superior. This storm system produced 6 to 8 inches of heavy, wet snow that was then blown around by winds gusting as high as 50 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast Iowa was hit by the second blizzard of the winter on February 20th and 21st as an area of low pressure tracked from southern Kansas to Lake Superior. This storm system produced 6 to 8 inches of heavy, wet snow that was then blown around by winds gusting as high as 50 mph. The blowing snow created by the winds, caused whiteout conditions, produced severe drifting that closed numerous roads, knocked out the power to thousands of customers from downed power lines and blew down tree branches. Almost all the schools across northeast Iowa were either closed or utilized a delayed start both ahead of the storm on the 20th and after the storm on the 21st. The highest reported snowfall amount was 7.8 inches in St. Ansgar (Mitchell County) and the highest recorded wind speed during the blizzard was 56 mph by the automated weather observing equipment at the Charles City airport (Floyd County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 20, 3:26 PM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Feb 20, 3:26 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CST THU FEB 20 2014
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CST THU FEB 20 2014
DANGEROUS WINTER STORM IMPACTING THE REGION THROUGH FRIDAY
MORNING.
STRONG LOW PRESSURE WAS MOVING INTO THE AREA THIS AFTERNOON
PRODUCING HEAVY SNOW...SLEET...RAIN...AND SCATTERED
THUNDERSTORMS. INTENSE SNOWFALL RATES ARE OCCURRING LEADING TO
DANGEROUS TRAVEL CONDITIONS. SEVERAL ACCIDENTS HAVE ALREADY BEEN
REPORTED. STRONG WEST/NORTHWEST WINDS ARE DEVELOPING ON THE BACK
EDGE OF THIS SYSTEM AND WILL MOVE INTO THE REGION THIS EVENING
INTO THE OVERNIGHT HOURS PRODUCING BLIZZARD CONDITIONS.
LOW PRESSURE WAS CENTERED OVER EAST CENTRAL IOWA AT 3 PM THIS
AFTERNOON AND WAS LIFTING NORTH INTO SOUTHWEST WISCONSIN AND
DEEPENING. THE BLIZZARD WARNING...WINTER STORM WARNING AND WINTER
WEATHER ADVISORIES ARE STILL ON TRACK. THERE IS A CONCERN THAT THE
WARM LAYER WILL ERODE FASTER THAN PREVIOUSLY THOUGHT OVER PORTIONS
OF WEST CENTRAL WISCONSIN. IF THIS IS THE CASE...THE WINTER STORM
WARNING MAY NEED TO BE EXPANDED EAST ANOTHER ROW OF COUNTIES. STILL
SOME UNCERTAINTY WITH THIS SCENARIO SO WILL MAINTAIN HEADLINES AND
CLOSELY MONITOR THE WARM LAYER THIS EVENING. THE STRONGEST WINDS
ARE EXPECTED TONIGHT AS THE LOW LIFTS INTO SOUTHWEST AND CENTRAL
WISCONSIN...WHEN WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
AROUND 50 MPH LIKELY IN OPEN AREAS. THESE WINDS WILL CREATE
WHITEOUTS AND SIGNIFICANT DRIFTING SNOW. HAVE LEANED TOWARD HIGHER
SNOW TOTALS OVER SOUTHEAST MINNESOTA INTO WEST CENTRAL WISCONSIN
GIVEN THE CONVECTIVE NATURE OF THE SNOW. THINKING THE CORRIDOR
FROM AROUND ROCHESTER TO DODGE CENTER...NORTHEAST THROUGH FAR
NORTHWEST WABASHA COUNTY OVER TO THE EAU CLAIRE AREA SHOULD SEE
SNOWFALL ACCUMULATIONS IN THE 10 TO 15 INCH RANGE. LOCATIONS OVER
EXTREME NORTHEAST IOWA INTO FAR SOUTHWEST AND CENTRAL WISCONSIN
WILL BE IN THE WARMER AIR WITH WARM LAYER TEMPERATURES HOVERING
IN THE 4 TO 5 C LATE THIS AFTERNOON THEN FINALLY COOLING BELOW
FREEZING EARLY THIS EVENING WITH PRECIPITATION SWITCHING OVER TO
ALL SNOW. THE SNOW WILL FINALLY TAPER OFF LATE TONIGHT INTO FRIDAY
MORNING AS THE LOW LIFTS NORTHEAST OVER EASTERN LAKE SUPERIOR.
HOWEVER...STRONG WEST WINDS AND LIGHT SNOW WILL CONTINUE TO
PRODUCE HAZARDOUS TRAVEL CONDITIONS SO WILL CONTINUE THE WINTER
WEATHER HEADLINES THROUGH 18Z FRIDAY.
THE LOW FINALLY LIFTS NORTHEAST OF THE REGION FRIDAY AFTERNOON BUT
A WEAK SHORTWAVE IS EXPECTED TO TRACK ACROSS WESTERN INTO CENTRAL
IOWA AND MAY PRODUCE SOME LIGHT SNOW OVER NORTHEAST IOWA.
CONFIDENCE IS LOW ON THE SNOW IMPACTING NORTHEAST IOWA GIVEN THE
TRACK OF THIS SYSTEM IS FURTHER SOUTHWEST...SO HAVE LEFT IT OUT OF
THE FORECAST AT THIS TIME.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CST THU FEB 20 2014
HIGH PRESSURE BUILDS INTO THE REGION FOR FRIDAY NIGHT THROUGH
SATURDAY PROVIDING DRY AND QUIET WEATHER. LOOK FOR HIGH TEMPERATURES
TO RANGE FROM THE UPPER TEENS TO LOWER 20S...AND LOWS TO FALL IN THE
SINGLE DIGITS ABOVE TO SINGLE DIGITS BELOW ZERO.
SUNDAY NIGHT THROUGH THURSDAY...
THE MAIN FOCUS THROUGH NEXT WEEK IS WITH THE POTENTIAL OF SOME LIGHT
SNOW ON MONDAY FOLLOWED BY HOW COLD IT WILL BE THE REST OF THE WEEK.
SNOW IS POSSIBLE ON MONDAY...MAINLY ACROSS NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND FAR SOUTHWEST WISCONSIN...AS A MID
LEVEL SHORT WAVE TROUGH DIVES DOWN INTO THE REGION. SNOW SHOULD
MAINLY BE ON THE LIGHT SIDE WITH ABOUT A TENTH OF AN INCH OF LIQUID
EQUIVALENT FORECAST. THIS WILL BE A FAIRLY QUICK MOVING SYSTEM THAT
SHOULD MAINLY BE THROUGH BY OVERNIGHT.
THIS SYSTEM WILL PULL DOWN AN INITIAL SURGE OF COLD AIR DOWN FROM
CANADA WITH ANOTHER SURGE COMING LATER IN THE WEEK. 850MB
TEMPERATURES DROP FROM -14C EARLY ON MONDAY DOWN TO -19C BY TUESDAY
NIGHT AND THEN INTO THE -20 TO -30C RANGE ON THURSDAY. THIS WILL
LEAD TO TEMPERATURES STAYING IN THE TEENS TO SINGLE DIGITS BELOW
ZERO FOR MUCH OF NEXT WEEK. THE COLDEST DAY LOOKS LIKE IT WILL BE
ON THURSDAY WHEN MORNING LOWS WILL BE IN THE TEENS BELOW ZERO WITH A
WIND CHILL ADVISORY LIKELY BEING NEEDED.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1140 AM CST THU FEB 20 2014
LIGHT DRIZZLE AND FREEZING DRIZZLE WILL CONTINUE TO IMPACT THE
AREA THROUGH 20.20Z...AND THEN A THUNDERSTORMS WILL START TO
AFFECT THE TAF SITES. THE TEMPERATURES ALOFT ARE FAVORABLE FOR
SNOW AT RST...AND INITIALLY RAIN AND SLEET AT LA CROSSE BEFORE
CHANGING OVER TO SNOW AROUND 21.00Z. HOURLY SNOW RATES OF 1 TO 2
INCHES AN HOUR WILL OCCUR FROM 20.21Z THROUGH 21.03Z...AND THEN
A STRONG WEST WIND IN THE 25 TO 35 KNOT RANGE WITH GUSTS TO 45
KNOTS WILL DEVELOP ACROSS THE AREA. THESE WINDS WILL PRODUCE
BLIZZARD CONDITIONS ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA
AND THIS WILL LAST THROUGH MUCH OF THE NIGHT. THE IFR CEILINGS
WILL GRADUALLY BECOME MVFR AFTER 20.06Z.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR WIZ041>044-
053>055-061.
WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR WIZ017-029-
032>034.
MN...BLIZZARD WARNING UNTIL NOON CST FRIDAY FOR MNZ079-086-087-094-
095.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR MNZ096.
WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR MNZ088.
IA...BLIZZARD WARNING UNTIL NOON CST FRIDAY FOR IAZ008>010-018-019-
029.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR IAZ011-030.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP/HALBACH
AVIATION...BOYNEHazardous weather outlook, Feb 20, 12:43 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CST THU FEB 20 2014
IAZ008>010-018-019-029-MNZ079-086-087-094-095-211845-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-MOWER-FILLMORE-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT 1 TO 2 INCH SNOW RATES BETWEEN 1 PM AND 9 PM. THESE SNOW
RATES WILL BE HEAVIEST IN THUNDERSTORMS. THESE SNOW RATES WILL
QUICKLY MAKE TRAVEL DIFFICULT. THE SNOW TO BEGIN TAPERING AFTER
MIDNIGHT...WITH MOST AREAS SEEING 6 TO 13 INCHES TOTAL.
FOR TONIGHT...NORTHWEST WINDS WILL GUST FROM 35 TO 50 MPH.
BLIZZARD CONDITIONS AND WHITEOUTS ARE EXPECTED WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW. PLAN ON ROADS BECOMING IMPASSABLE
TONIGHT. BLIZZARD WARNINGS ARE IN EFFECT UNTIL NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A BLIZZARD WARNING CONTINUES FRIDAY UNTIL NOON. SNOW AND WINDS
WILL BOTH TAPER OFF WITH CONDITIONS SLOWLY IMPROVING THROUGH THE
DAY. ROADS MAY STILL BE IMPASSABLE FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
IAZ011-030-MNZ096-WIZ041>044-053>055-061-211845-
ALLAMAKEE-CLAYTON-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTRY MIXTURE OF RAIN...FREEZING RAIN...AND SLEET WILL BE SEEN
ACROSS THE AREA THROUGH MID AFTERNOON...AND THEN QUICKLY
TRANSITION TO SNOW DURING THE LATE AFTERNOON AND EVENING. PATCHY
ICY ROADS OR SIDEWALKS COULD BE FOUND WHERE COLDER AIR REMAINS IN
SHELTERED AREAS.
RUNOFF FROM THE RAIN MAY CAUSE SOME PONDING OF WATER.
FOR TONIGHT...1 TO 4 INCHES OF SNOW IS EXPECTED. IN ADDITION...
NORTHWEST WINDS WILL GUST FROM 30 TO 50 MPH. SOME BLOWING AND
DRIFTING SNOW WILL OCCUR AS A RESULT.
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON FRIDAY FOR THE
VARIOUS WEATHER THREATS DESCRIBED ABOVE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY CONTINUES THROUGH NOON FRIDAY. SNOW
AND WINDS WILL THEN TAPER OFF WITH CONDITIONS SLOWLY IMPROVING.
SOME BLOWING AND DRIFTING SNOW MAY BE STILL BE ONGOING IN THE
MORNING.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
MNZ088-WIZ017-029-032>034-211845-
WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF SOUTHEAST
MINNESOTA...AND PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT 1 TO 2 INCH SNOW RATES BETWEEN 6 PM AND MIDNIGHT. THESE
SNOW RATES WILL BE HEAVIEST IN THUNDERSTORMS. THESE SNOW RATES
WILL QUICKLY MAKE TRAVEL DIFFICULT. SNOW TOTALS WILL RANGE FROM
4 TO 13 INCHES.
NORTHWEST WINDS WILL GUST FROM 30 TO 45 MPH TONIGHT. SIGNIFICANT
BLOWING AND DRIFTING SNOW WILL OCCUR WITH NEAR-BLIZZARD
CONDITIONS. IN THE HEAVIER SNOW AREAS...PLAN ON ROAD BECOMING
IMPASSABLE.
WINTER STORM WARNINGS ARE IN EFFECT UNTIL NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WARNING CONTINUES FRIDAY UNTIL NOON.
SNOW AND WINDS WILL SLOWLY TAPER OFF WITH CONDITIONS GRADUALLY
IMPROVING THROUGH THE DAY. ROADS MAY STILL BE IMPASSABLE THROUGH
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
In the hours before
Local storm report, Feb 20, 3:04 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM SNOW 1 ENE AUSTIN 43.68N 92.95W
02/20/2014 M2.8 INCH MOWER MN BROADCAST MEDIA
SNOW DURATION 24 HOURS OBSERVER LOCATION
AUSTIN KAAL TV
0228 PM SNOW CHARLES CITY 43.07N 92.68W
02/20/2014 M1.8 INCH FLOYD IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
CHARLES CITY
&&Local storm report, Feb 20, 3:28 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM SNOW STEWARTVILLE 43.86N 92.49W
02/20/2014 E4.1 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS
0327 PM SNOW 1 W DODGE CENTER 44.03N 92.86W
02/20/2014 E3.0 INCH DODGE MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
DODGE CENTER
0314 PM SNOW 4 NW VARCO 43.65N 93.04W
02/20/2014 E2.5 INCH MOWER MN PUBLIC
SNOW DURATION 24 HOURS
0318 PM SNOW ORONOCO 44.16N 92.54W
02/20/2014 M1.0 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
ORONOCO
&&Local storm report, Feb 20, 3:49 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CST THU FEB 20 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM SNOW 2 NW VARCO 43.64N 93.01W
02/20/2014 E4.0 INCH MOWER MN PUBLIC
SNOW DURATION 24 HOURS
0334 PM SNOW GRAND MEADOW 43.70N 92.56W
02/20/2014 M4.0 INCH MOWER MN COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
GRAND MEADOW
0345 PM SNOW 1 ENE AUSTIN 43.68N 92.95W
02/20/2014 M3.7 INCH MOWER MN BROADCAST MEDIA
SNOW DURATION 24 HOURS OBSERVER LOCATION
AUSTIN KAAL TV
0340 PM SNOW 4 W SIMPSON 43.93N 92.48W
02/20/2014 M3.0 INCH OLMSTED MN PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION
ROCHESTER AP 2NE
0339 PM SNOW NORTH WASHINGTON 43.12N 92.42W
02/20/2014 M3.0 INCH CHICKASAW IA PUBLIC
SNOW DURATION 24 HOURS OBSERVER LOCATION N.
WASHINGTON
0335 PM SNOW 1 SSE CHARLES CITY 43.06N 92.67W
02/20/2014 M2.9 INCH FLOYD IA COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
CHARLES CITY
0343 PM SNOW ELMA 43.24N 92.44W
02/20/2014 M2.7 INCH HOWARD IA COOP OBSERVER
SNOW DURATION 24 HOURS OBSERVER LOCATION
ELMA
0332 PM SNOW WINONA 44.05N 91.66W
02/20/2014 M0.5 INCH WINONA MN PUBLIC
SNOW DURATION 24 HOURS
&&Local storm report, Feb 20, 4:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
448 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM SLEET 1 N LA CRESCENT 43.84N 91.30W
02/20/2014 M0.40 INCH HOUSTON MN NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE MEASURED FOUR TENTHS OF
AN INCH OF SLEET
&&
DTJLocal storm report, Feb 20, 4:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM SLEET 2 S HOLMEN 43.93N 91.26W
02/20/2014 E0.10 INCH LA CROSSE WI NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE ESTIMATED ONE TENTH OF
AN INCH OF SLEET
0412 PM SLEET 4 N HOLMEN 44.01N 91.26W
02/20/2014 M0.10 INCH LA CROSSE WI NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE MEASURED ONE TENTH OF
AN INCH OF SLEET
&&
DTJBlizzard, Floyd
- When
- February 20, 5:15 PM CST to February 21, 3:35 AM CST
- Where
- Floyd forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
Northwest winds of 20 to 35 mph with gusts of 40 to 50 mph produced a period of blizzard conditions across Floyd County. Whiteout conditions occurred during the blizzard and the blowing snow caused severe drifting to occur that closed several roads. Power outages occurred as the heavy, wet snow and the high winds combined to bring down power lines and tree branches. Most of the schools in the county were either closed or delayed the start of classes on both the 20th and 21st. The highest reported snowfall amount was 6 inches near Nora Springs and the highest recorded wind speed was 56 mph from the automated weather observing equipment at the Charles City airport.
Blizzard, Chickasaw
- When
- February 20, 7:25 PM CST to February 21, 3:55 AM CST
- Where
- Chickasaw forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
Northwest winds of 20 to 35 mph with gusts of 40 to 50 mph produced a period of blizzard conditions across Chickasaw County. Whiteout conditions occurred during the blizzard and the blowing snow caused severe drifting to occur that closed several roads. Power outages occurred as the heavy, wet snow and the high winds combined to bring down power lines and tree branches. Most of the schools in the county were either closed or delayed the start of classes on both the 20th and 21st. The highest reported snowfall amount was 6 inches in North Washington and the highest recorded wind speed was 50 mph from the mesonet weather observing equipment near Ionia.
Blizzard, Mitchell
- When
- February 20, 7:25 PM CST to February 21, 4:55 AM CST
- Where
- Mitchell forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
Northwest winds of 20 to 35 mph with gusts of 40 to 50 mph produced a period of blizzard conditions across Mitchell County. Whiteout conditions occurred during the blizzard and the blowing snow caused severe drifting to occur that closed several roads. Power outages occurred as the heavy, wet snow and the high winds combined to bring down power lines and tree branches. Most of the schools in the county were either closed or delayed the start of classes on both the 20th and 21st. The highest reported snowfall amount was 7.8 inches in St. Ansgar.
Blizzard, Howard
- When
- February 20, 7:45 PM CST to February 21, 3:55 AM CST
- Where
- Howard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Northwest winds of 20 to 35 mph with gusts of 40 to 50 mph produced a period of blizzard conditions across Howard County. Whiteout conditions occurred during the blizzard and the blowing snow caused severe drifting to occur that closed several roads. Power outages occurred as the heavy, wet snow and the high winds combined to bring down power lines and tree branches. Most of the schools in the county were either closed or delayed the start of classes on both the 20th and 21st. The highest reported snowfall amount was 6.5 inches near Chester.
Blizzard, Fayette
- When
- February 20, 9:35 PM CST to February 21, 4:35 AM CST
- Where
- Fayette forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
Northwest winds of 20 to 35 mph with gusts of 40 to 50 mph produced a period of blizzard conditions across mainly the southwest half of Fayette County. Whiteout conditions occurred during the blizzard and the blowing snow caused severe drifting to occur that closed some roads. Power outages occurred as the heavy, wet snow and the high winds combined to bring down power lines and tree branches. All the schools in the county were either closed or delayed the start of classes on both the 20th and 21st. The highest recorded wind speed was 55 mph from the automated weather observing equipment at the Oelwein airport.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495399, 495397, 495401, 495400, 495398.